Kentucky, 2001

Damaging Wind in Kentucky, April 23, 2001

April 23, 2001 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 23, 1:30 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 23, 1:30 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CDT MON APR 23 2001

UPDATE: WENT AHEAD AND INCLUDED A MENTION OF SHOWERS CENTRAL AND
WEST...AS MORE SHOWERS TAKING SHAPE NEAR THE MISSOURI
BOOTHEEL...OTHERWISE REST OF FORECAST FALLS IN LINE WITH AFD.

BAND OF STRONG TO NEAR SEVERE CONVECTION ROLLING ACROSS THE CWA.
LATEST AVN AND RUC MODELS SHOW THE CONVECTION ADVANCING EAST AND OUT
OF THE REGION FAIRLY EARLY THIS EVENING. VISIBLE LOOP SHOWS BACK
EDGE OF THE CLOUDS FROM JUST WEST OF ST. LOUIS TO NEAR WEST PLAINS
IN MISSOURI. SO MAY OR MAY NOT HAVE TO MENTION CONVECTION
EAST...OTHERWISE WILL KEEP IT DRY CENTRAL AND WEST AND MENTION
CLEARING SKIES. LOW TEMPERATURES TONIGHT LOOK REASONABLE...AND LINE
UP WITH LATEST GUIDANCE.

SURFACE HIGH PRESSURE TO BUILD IN OVER THE NEXT 24 TO 36 HOURS WITH
NORTHWEST FLOW ALOFT SET UP. THIS WILL OFFER UP SLIGHTLY COOLER
TEMPERATURES. MEAN RH TO BE RATHER LOW...WITH DECENT SUBSIDENCE IN
PLACE...SO WILL BE MOSTLY SUNNY TUESDAY AND FAIRLY CLEAR TUESDAY
NIGHT. AVN MOST AGGRESSIVE BRINGING IN MOISTURE FROM THE NORTHWEST
WITH NEXT DISTURBANCE IN THE FLOW ON WEDNESDAY. EXPECT MORE
CLOUDS...BUT PRECIP SHOULD REMAIN NORTH. ONLY MINOR ADJUSTMENTS TO
THE EXTENDED.

.PAH...NONE.

In the hours before

Special weather statement, Apr 23, 10:15 AM CST, 4 hours 39 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-231900-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1115 AM CDT MON APR 23 2001

VALID UNTIL 600 AM TUESDAY...THIS THUNDERSTORM OUTLOOK COVERS
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND
WESTERN KENTUCKY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PROGRESS ACROSS THE FOUR-
STATE REGION TODAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
MAY BECOME SEVERE. SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND
EVENING...ESPECIALLY ALONG AND EAST OF THE MISSISSIPPI RIVER.

AS OF LATE MORNING...A COLD FRONT WAS SITUATED FROM LOW PRESSURE
OVER WISCONSIN SOUTH ACROSS CENTRAL MISSOURI INTO WESTERN ARKANSAS.
THIS FRONT WILL BE THE FOCUSING MECHANISM FOR SHOWERS AND
THUNDERSTORMS AS IT PUSHES EAST ACROSS THE FOUR-STATE REGION THIS
AFTERNOON AND EVENING. LATEST SATELLITE AND RADAR LOOPS DEPICT A
NARROW BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS ALONG AND JUST
AHEAD OF THE COLD FRONT. THIS ACTIVITY WILL CONTINUE TO MAKE ITS WAY
ACROSS THE FORECAST AREA OVER THE NEXT 12 HOURS.

THE ATMOSPHERE IS FORECAST TO REMAIN MARGINALLY UNSTABLE THIS
AFTERNOON. THE BEST UPPER-LEVEL SUPPORT WILL REMAIN TO THE NORTH OF
THE AREA...THUS LIMITING THE SEVERE THREAT. HOWEVER...ISOLATED
SEVERE STORMS ARE STILL POSSIBLE...ESPECIALLY DURING THE MID AND
LATE AFTERNOON HOURS WHEN THE ATMOSPHERE WILL BE MOST UNXSTABLE.

SHOULD ANY STORMS BECOME SEVERE THIS AFTERNOON AND EVENING...VERTICAL
WIND AND TEMPERATURE PROFILES SUGGEST THE GREATEST THREAT WILL BE
DAMAGING WIND. STORM MOVEMENT WILL BE NORTHEAST AT 35 TO 40 MPH.

PRESLEY
Local storm report, Apr 23, 1:10 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
210 PM CDT MON APR 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    ARLINGTON                 KY   WIND DAMAGE
04/23/01   CARLISLE                       TREE DOWN ON POWER LINES.
                                          POWER KNOCKED OUT.REPORTED
                                          BY LAW ENFORCEMENT
Special weather statement, Apr 23, 2:24 PM CST, 30 minutes before
INZ082-086>088-KYZ013-015-016-018>021-232130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
324 PM CDT MON APR 23 2001

...GUSTY WINDS POSSIBLE IN STRONG THUNDERSTORMS...

AT 320 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS STRETCHING FROM PETERSBURG INDIANA TO HENDERSON AND
PRINCETON KENTUCKY. THIS LINE OF STORMS WILL CONTINUE TO SWEEP
ACROSS SOUTHWEST INDIANA AND WESTERN KENTUCKY THROUGH THE LATE
AFTERNOON HOURS. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE IN THE
STRONGER STORMS.
Local storm report, Apr 23, 2:38 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
338 PM CDT MON APR 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    CALVERT CITY              KY   66 MPH TSTM WIND GUST
04/23/01   MARSHALL                       REPORTED BY NWS
                                          EMPLOYEE

0250 PM    CALVERT CITY              KY   WIND DAMAGE
04/23/01   MARSHALL                       TREES DOWN...PURCHASE
                                          PARKWAY AT GILBERTSVILLE
                                          INTERSECTION AND 68 WEST.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Daviess

When
April 23, 2:54 PM CST
Where
Daviess County, 1 mi W of Owensboro
Measured
52 kt (60 mph)
Property damage
$2,000
Reported by
UNKNOWN
Coordinates
37.767, -87.133

Two utility poles were blown down on Highway 56.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236092.